Publish in this journal
Journal Information
Vol. 11. Issue 2.
Pages 125-126 (March - April 2015)
Vol. 11. Issue 2.
Pages 125-126 (March - April 2015)
Letter to the Editor
DOI: 10.1016/j.reumae.2014.07.003
Full text access
Listeria monocytogenes Meningoencephalitis During the Treatment With Rituximab and Mycophenolate Mofetil in a Patient With Pediatric-onset Systemic Lupus Erythematosus
Meningoencefalitis por Listeria monocytogenes durante el tratamiento con rituximab y micofenolato de mofetilo en una paciente con lupus eritematoso sistémico de inicio pediátrico
Visits
...
Walter Alberto Sifuentes Giraldoa,
Corresponding author
albertosifuentesg@gmail.com

Corresponding author.
, Carlos Antonio Guillén Astetea, Irene Amil Casasb, María Luz Gámir Gámira
a Servicio de Reumatología, Hospital Universitario Ramón y Cajal, Madrid, Spain
b Centro de Salud Benita de Ávila, Madrid, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text
Mr. Editor:

We have pointedly read the excellent review of cases of central nervous system (CNS) due to Listeria monocytogenes (L. monocytogenes) infection in patients with systemic lupus erythematosu (SLE published by Horta-Baas et al.1) and would like to describe an additional case of meningoencephalitis in pediatric onset SLE (pSLE) during treatment with rituximab and mycophenolate mofetil (MMF).

A 12 year old girl from Ecuador, residing in Spain since the age of 4, with a history of uncomplicated hydrocephalus was diagnosed with pSLE in August 2008 at the age of 10, based on fever, anemia, oral ulcers, finger vasculitis, joint pain, pericarditis, pneumonitis, positive ANA and anti-DNA antibodies. She was initially treated with prednisone 2mg/kg/day in a descending dose and hydroxicloroquine 200mg/day with a good response but later developed type IV nephritis, pericarditis, constitutional symptoms, neurologic involvement (headache and psychiatric alterations) and type B insulin resistance syndrome (hyperinsulinism, hypoglycemia, acantosis nigricans and polycystic ovaries). She received 3 monthly boluses of cyclophosphamide (500mg/m2 iv) between February and April 2009 without improvement and therefore was treated with rituximab (375mg/m2/week iv 4 doses) starting in May and, since July, with MMF (1.5g/day) plus prednisone 35mg/day, with renal function and disease activity improvement (ΔSLEDAI 18→6), administering a new cycle in October. She underwent an oophorectomy in November because the increase in size of annexal masses carried a high risk of complications or malignity, the latter excluded by histopathological analysis. During this internment the patient presented bacteremia associated to a urinary catheter caused by Candida parasilopsis and a relapse in lupus activity, being treated with 3 boluses of methylprednisolone (30mg/kg iv) and increasing oral prednisone to 45mg/day (1mg/kg/day). A month after this episode she came to the emergency room due to fever, forceful vomiting which had lasted for 12h, with no prior symptoms. At the time she was using the same dose of MMF and prednisone 35mg/day, but maintained important lupus activity (SLEDAI 10). Upon examination she was hypotensive, with pus coming out of the subclavian catheter insertion site, a reduced consciousness level (Glasgow 13), meningeal irritation signs and asymmetric bilateral paresia of the VI pair. Blood tests showed hemoglobin 10.8g/dl, leukocytes 20.100/mm3 (neutrophils 94.5%), C reactive protein 103mg/dl and procalcitonin 12ng/dl. Cerebrospinal fluid (CSF) analysis showed pleocytosis (200/mm,3 80% mononuclear and 20% polymorphonuclear), hypoglucorrachia (2mg/dl), hyperproteinorrachia (1.07g/l) and a Gram stain that was negative for microorganisms. She was hospitalized, receiving empirical treatment with cephotaxim, vancomycin and iv steroids (methylprednisolone 50mg/day). Staphylococcus epidermidis was isolated in the subclavian catheter and Staphylococcus aureus in a blood culture, while the CSF culture was positive for L. monocytogenes. The diagnosis of rhomb encephalitis was proposed, due to the neurologic focalization, but the cranial magnetic resonance image (MRI) did not demonstrate compatible alterations on the brain stem or cranial nerves. Antibiotics were changed to gentamycin for 7 days plus ampicillin for 4 weeks, afterward receiving amoxicyllin for two weeks after discharge. Vancomycin was maintained for coverage of catheter associated infection. The patient's consciousness level improved 24h after hospitalization, but the oculomotor affection took longer, until the fourth week. MMF was suspended definitely, but the patient required 3 additional cycles of rituximab in May 2010, January and June 2011 for control of nephritis. She later presented other infectious complications, including herpes zoster and subdural empiema due to Streptococcus pneumoniae, dying as a consequence of the latter in January 2012.

The mean age of the 26 patients in the series of CNS infection due to L. monocytogenes in SLE by Horta-Baas et al. was 33.5±11.8 years.1 The only pediatric case corresponded to a patient of 16 years of age previously treated with steroids, azathioprine and methotrexate, who presented meningitis with a confusional state, bilateral diplopia, nistagmus, VII cranial nerve paralysis and weakness of the upper right extremity.2 Alterations in consciousness appear in 75% of cases of meningitis de to L. monocytogenes and the focal neurologic signs appear in 35%–40%, with the term “meningoencephalitis” being more adequate.3 Cranial neuropathies most commonly seen affect cranial nerves III, VI, VII, X and XI,2 but there appearance forces the clinician to consider the possibility of rhombencephalitis.4 Regarding immunosuppressive treatment of the patients in the series by Horta-Baas et al., five cases had previously received MMF but none rituximab.1 Four cases of meningitis/encephalitis due to L. monocytogenes associated to rituximab have been published, all of them in adult patients with an underlying hematologic malignant process.5,6 Infection with L. monocytogenes in pSLE is rare, found in the literature only in a 5 year old patient with type IV lupus nephritis, neurologic alterations and antiphospholipid syndrome who developed bacteremia due to L. monocytogenes, treated and solved with ampicillin.7 One aspect that is also interesting in our patient is the subsequent appearance of other severe neurologic infections after the administration of rituximab.

References
[1]
G. Horta-Baas, O. Guerrero-Soto, L. Barile-Fabris.
Central nervous system infection by Listeria monocytogenes in patients with systemic lupus erythematosus: analysis of 26 cases, including the report of a new case.
Reumatol Clin, 9 (2013), pp. 340-347
[2]
E. Mylonakis, E.L. Hohmann, S.B. Calderwood.
Central nervous system infection with Listeria monocytogenes. 33 years’ experience at a general hospital and review of 776 episodes from the literature.
Medicine (Baltimore), 77 (1998), pp. 313-336
[3]
L. Bennett.
Listeria monocytogenes.
Mandell, Douglas, and Bennett's principles and practice of infectious diseases, pp. 2707-2714
[4]
D.N. Shaffer, D.A. Drevets, R.W. Farr.
Listeria monocytogenes rhomboencephalitis with cranial-nerve palsies: a case report.
W Va Med J, 94 (1998), pp. 80-83
[5]
M. Bodro, D.L. Paterson.
Listeriosis in patients receiving biologic therapies.
Eur J Clin Microbiol Infect Dis, 32 (2013), pp. 1225-1230
[6]
T.S. Lin, K.A. Donohue, J.C. Byrd, M.S. Lucas, E.E. Hoke, E.M. Bengtson, et al.
Consolidation therapy with subcutaneous alemtuzumab after fludarabine and rituximab induction therapy for previously untreated chronic lymphocytic leukemia: final analysis of CALGB 10101.
J Clin Oncol, 28 (2010), pp. 4500-4506
[7]
G.J. Tobón, M.J. Serna, C.A. Cañas.
Listeria monocytogenes infection in patients with systemic lupus erythematosus.
Clin Rheumatol, 32 (2013), pp. S25-S27

Please cite this article as: Sifuentes Giraldo WA, Guillén Astete CA, Amil Casas I, Gámir Gámir ML. Meningoencefalitis por Listeria monocytogenes durante el tratamiento con rituximab y micofenolato de mofetilo en una paciente con lupus eritematoso sistémico de inicio pediátrico. Reumatol Clin. 2015;11:125–126.

Copyright © 2014. Elsevier España, S.L.U.. All rights reserved
Idiomas
Reumatología Clínica (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.